How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 30398
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

I have a 13 year old westie with westie lung who is on

Customer Question

hi i have a 13 year old westie with westie lung who is on sterods and a and a anti weexing tablet and also viagra . He is painting alot which keeps him up through the night but his tail is still wagging so hopefully not in pain so i want to stop the steroids as think this would help what do you think
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 year ago.

I think that's quite risky because pulmonary fibrosis in Westies can be very difficult to manage without a glucocorticosteroid on board. You can, however, reduce the dose and see if that reduces the amount of panting - a common side effect of excessive steroid administration. We generally initiate therapy with prednisone at 2 mg/kg orally daily but as we see improvement we titre the dose down to the lowest effective one. Please respond with further questions or concerns if you wish.

Dr. Michael Salkin and other Dog Specialists are ready to help you
Customer: replied 1 year ago.
He is on 5 mg daily but was on 10 mg daily so should i continue giving him the 5 mg daily
Customer: replied 1 year ago.
shall i take him down to 2 mg daily well 2.5 so half a tablet
Expert:  Dr. Michael Salkin replied 1 year ago.

How long has he been on the 5 mg daily? I want to taper that drug slowly over a three week period.

Thank you for your kind accept. I appreciate it.

Customer: replied 1 year ago.
well about 1 month
they gave him 10 mg to start with but less has seemed to make hhim much better and not so lathargic
Customer: replied 1 year ago.
10 mg for 2 weeks then 5 mg for the past month and just said leave him on it but i feel its to much for him with the viagra
Expert:  Dr. Michael Salkin replied 1 year ago.

After a month's worth of once daily 5 mg, we can drop him to 2.5 mg daily and see how it affects him. You can always back up to a previous dose (5 mg daily) if his breathing worsens. The Viagra works in a different manner than does the steroid. The combination of the two types of drugs should synergize to work better than either one of the drugs alone. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.